Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 51, NWS San Angelo, TX

August 19, 2004Brown County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 19, 2004, 3:38 PM CDT for Brown County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 3:38 PM CDT (20:38 UTC)
Expired
Aug 19, 2004, 6:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Brown County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 192039
FFWSJT
TXC049-192330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 630 PM CDT

* AT 337 PM CDT...VERY HEAVY RAIN WAS REPORTED FROM A SERIES OF      
  THUNDERSTORMS ACROSS CENTRAL BROWN COUNTY...MOVING EAST AT 25 MPH. 
  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE LIKELY ALONG A    
  CORRIDOR FROM BANGS TO BROWNWOOD AND EARLY TO BLANKET...FALLING ON 
  GROUND ALREADY SATURATED FROM HEAVY RAINFALL EARLIER IN THE DAY.

* THUNDERSTORMS WILL CONTINUE TO TRAIN NORTHEAST ACROSS CENTRAL AND  
  SOUTHERN BROWN COUNTY THROUGH 630 PM. AREA CREEKS AND STREAMS WILL 
  QUICKLY FILL WITH SWIFTLY FLOWING FLOOD WATERS. 

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3187 9913 3154 9914 3160 9887 3175 9870
      3193 9883

$$

07
1 follow-up statement
000 
WGUS74 KSJT 192207
FFSSJT
TXC049-192330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
506 PM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BROWN COUNTY UNTIL 
630 PM CDT...
...THIS IS A SERIOUS FLASH FLOOD EVENT...

IMPACTS

AT 455 PM CDT...THE BROWN COUNTY SHERIFFS DEPARTMENT REPORTED 
FLOODING ON MANY FARM TO MARKET ROADS ACROSS BROWN COUNTY.  FM ROAD 
2273 ABOUT 15 MILES NORTH OF EARLY NEAR HOG CREEK HAD 2 FEET OF 
WATER OVER THE ROAD.  YOU ARE ADVISED TO AVOID THESE ROADS.  WITH 
MANY BAR DITCHES RUNNING FULL...THE SHERIFFS DEPARTMENT URGES 
PARENTS TO KEEP CHILDREN FROM THESE LOCATIONS.  THE SHERIFFS OFFICE 
ALSO REPORTED RUNOFF FROM EARLIER RAINS ACROSS THE NORTHERN PART OF 
THE COUNTY CONTINUES TO FLOOD SECONDARY ROADS. 

RAINFALL AMOUNTS

AT 505 PM CDT...DOPPLER RADAR ESTIMATED THAT 5 TO 8 INCHES HAVE 
FALLEN SINCE EARLIER TODAY ACROSS SOUTHERN BROWN COUNTY...WITH 
ADDITIONAL RAINFALL UP TO 1 TO 2 INCHES EXPECTED BY 630 PM CDT. THIS 
WILL CONTINUE TO PRODUCE SIGNIFICANT FLOODING OF LOW WATER CROSSINGS 
AND POOR DRAINAGE AREAS ESPECIALLY ACROSS THE SOUTHERN PART OF BROWN 
COUNTY.  

RADAR DATA

AT 504 PM CDT...RADAR SHOWS THUNDERSTORMS PRODUCING VERY HEAVY RAIN
CONTINUING TO DEVELOP AND MOVE ACROSS THE SOUTHERN PART OF BROWN 
COUNTY FROM BROOKESMITH TO ZEPHYR.   

SAFETY

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

TURN AROUND...DONT DROWN.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:25 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 19, 2:25 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT THU AUG 19 2004

.SHORT TERM...WET WEATHER TENDS TO PRODUCE MORE WET WEATHER...AND
THIS SUMMER HAS CERTAINLY BACKED UP THAT CONCEPT...SOME
AMAZING 24 HOUR RAIN TOTALS OVER PORTIONS OF WEST CENTRAL TEXAS...
WITH THE HIGHEST AMOUNTS ACROSS NORTHERN BROWN COUNTY WITH 8 TO 10
INCHES RAIN PERSISTED OVER OUR EASTERN COUNTIES TILL NOON.  WITH
SOME SUN TODAY...SOUTHERN COUNTIES WILL GET INTO THE 90S...A RARE
EVEN SO FAR THIS AUGUST.  CU FIELD AND A FEW SHOWERS HAVE ALREDY
FORMED EARLY THIS AFTERNOON.

CLOUDS AND RAIN CHANCES DONT GO AWAY...AS IMPULSE AFTER IMPULSE
PRODUCES POSSIBILITIES...MAINLY ACROSS THE BIG COUNTRY.  FOR
TONIGHT RAIN PUSHES SOUTH OF THE RED RIVER AHEAD OF NEXT COLD
FRONT. SHOULD BE ANOTHER WET NIGHT NORTH OF I-20.  GFS/MAV
PERFORMANCE HAS NOT HANDLED POPS VERY WELL THIS PAST WEEK...SO WILL
LEAN TOWARDS THE WETTER ETA.

TOYED WITH ISSUING A FLASH FLOOD WATCH FOR THE BIG COUNTRY FOR
TONIGHT...SINCE MOST OF THE AREA GOT GOOD RAINS PAST 24 HOURS. THE
MORE I THINK ABOUT IT...IT IS PROABABLY BETTER TO ERR ON THE SIDE OF
CAUTION SO WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR ABOUT
THE NORTHERN HALF OF OUR CWA...WATCH WILL GO IN EFFECT AT 4 PM TILL 7
AM.

&&

.LONG TERM...RAIN CHANCES JUST STICK AROUND AS WEAK NORTHWEST FLOW
PUSHES IMPULSES OUR WAY...ONE WAVE TOMORROW NIGHT ONCE AGAIN IMPACTS
THE BIG COUNTRY. CANT RULE OUT RAIN THROUGH THE WEEKEND.

SPC PLACES MOST OF OUR AREA UNDER A SLIGHT RISK FOR SVR ON FRIDAY...
FOR THE AREAS OUT AHEAD OF THE FRONT...DYNAMICS ARE THERE WITH CAPE
AND SHEAR...AND NUMEROUS BOUNDAIRES...HOWEVER...AT THIS POINT WILL
NOT MENTION SEVERE IN THE FORECAST...AGAIN POPS WILL BE HIGHER THAN
GFS MOS.

WILL NO TOUCH EXTENDED...FOR NOW WILL CONTINUE BELOW NORMAL
HIGH TEMPS...ALTHOUGH EVENTUALLY UPPER RIDGE WILL BUILD ACROSS OUR
AREA AND PRODUCE MORE TYPICAL WARM AND DRY CONDITIONS...BUT AT THIS
POINT IT WILL BE NEAR THE END OF THE MONTH BEFORE THAT CAN HAPPEN.

HOW COOL HAS THIS SUMMER BEEN?  AVERAGE SUMMER TEMPERATURES FOR THE
JUNE-JULY-AUGUST PERIOD CURRENTLY HAS 2004 AS THE THIRD COOLEST
SUMMER ON RECORD FOR ABILENE AND THE 14TH COOLEST ON RECORD FOR SAN
ANGELO.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     69  86  69  87 /  50  50  40  30
SAN ANGELO  71  91  70  90 /  30  40  30  20
JUNCTION    72  91  71  92 /  30  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FFA FOR ALL THE BIG COUNTRY...
WILL INCLUDE COUNTIES NORTH OF A COKE...RUNNELS...COLEMAN AND BROWN
LINE...TILL 12Z.

&&

25
Hazardous weather outlook, Aug 19, 1:47 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 PM CDT THU AUG 19 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-201846-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
147 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS ACROSS WEST CENTRAL TEXAS...MAINLY
ALONG AND NORTH OF AN OUTFLOW BOUNDARY FROM SAN ANGELO TO SAN SABA.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED...PRODUCING AN ADDITIONAL 1 TO
3 INCHES OF RAIN IN SOME LOCATIONS. THIS RAIN WILL FALL ON ALREADY
SATURATED GROUND AND MAY CAUSE LOCALIZED AREAS OF FLASH FLOODING. IN
ADDITION TO THE VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL
HAIL WILL BE LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

A WEAK FRONTAL BOUNDARY ACROSS THE PANHANDLE AND OKLAHOMA THIS
AFTERNOON WILL SLIP SOUTHWARD INTO WEST CENTRAL TEXAS BY FRIDAY
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH A
FEW STORMS PERHAPS REACHING SEVERE LIMITS. LARGE HAIL AND VERY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

In the hours before

Local storm report, Aug 19, 11:34 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1134 AM CDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      10 NW MENARD            31.02N 99.91W
08/19/2004                   MENARD             TX   PUBLIC

            PUBLIC REPORT THAT SEVERAL COUNTY ROADS WERE FLOODED AND
            IMPASSABLE ACROSS THE NORTHWEST SECTIONS OF THE COUNTY

0930 AM     FLASH FLOOD      LAKE BROWNWOOD          31.82N 99.10W
08/19/2004                   BROWN              TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS SEVERAL COUNTY ROADS AND A FEW
            FARM TO MARKET ROADS CLOSED DUE TO HIGH WATER ACROSS THE
            NORTHERN PORTIONS OF THE COUNTY

&&

0

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:16 PM CDTFlash Flood WarningSJTCoke4 hr
Aug 19, 2:55 AM CDTFlash Flood WarningSJTMenard3 hr
Aug 19, 5:15 AM CDTSevere Thunderstorm WarningSJTSan Saba45 min
Aug 19, 7:56 AM CDTFlash Flood WarningSJTBrown4 hr
Aug 19, 5:16 PM CDTFlash Flood WarningSJTColeman119 min
Aug 19, 6:15 PM CDTFlash Flood WarningSJTMcCulloch, San Saba4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.